Algebraic & Geometric Topology

New series in the Johnson cokernels of the mapping class groups of surfaces

Naoya Enomoto and Takao Satoh

Full-text: Open access

Abstract

Let Σg,1 be a compact oriented surface of genus g with one boundary component, and g,1 its mapping class group. Morita showed that the image of the kth Johnson homomorphism τk of g,1 is contained in the kernel hg,1(k) of an Sp–equivariant surjective homomorphism H2g(k+1)2g(k+2), where H:=H1(Σg,1,) and 2g(k) is the degree k part of the free Lie algebra 2g generated by H.

In this paper, we study the Sp–module structure of the cokernel hg,1(k)Im(τk,) of the rational Johnson homomorphism τk,:=τk id, where hg,1(k):=hg,1(k). In particular, we show that the irreducible Sp–module corresponding to a partition [1k] appears in the kth Johnson cokernel for any k1(mod4) and k5 with multiplicity one. We also give a new proof of the fact due to Morita that the irreducible Sp–module corresponding to a partition [k] appears in the Johnson cokernel with multiplicity one for odd k3.

The strategy of the paper is to give explicit descriptions of maximal vectors with highest weight [1k] and [k] in the Johnson cokernel. Our construction is inspired by the Brauer–Schur–Weyl duality between Sp(2g,) and the Brauer algebras, and our previous work for the Johnson cokernel of the automorphism group of a free group.

Article information

Source
Algebr. Geom. Topol., Volume 14, Number 2 (2014), 627-669.

Dates
Received: 20 August 2012
Revised: 3 August 2013
Accepted: 27 August 2013
First available in Project Euclid: 19 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513715842

Digital Object Identifier
doi:10.2140/agt.2014.14.627

Mathematical Reviews number (MathSciNet)
MR3159965

Zentralblatt MATH identifier
1347.20049

Subjects
Primary: 20G05: Representation theory
Secondary: 57M50: Geometric structures on low-dimensional manifolds

Keywords
Johnson homomorphism mapping class group

Citation

Enomoto, Naoya; Satoh, Takao. New series in the Johnson cokernels of the mapping class groups of surfaces. Algebr. Geom. Topol. 14 (2014), no. 2, 627--669. doi:10.2140/agt.2014.14.627. https://projecteuclid.org/euclid.agt/1513715842


Export citation

References

  • S Andreadakis, On the automorphisms of free groups and free nilpotent groups, Proc. London Math. Soc. 15 (1965) 239–268
  • M Asada, H Nakamura, On graded quotient modules of mapping class groups of surfaces, Israel J. Math. 90 (1995) 93–113
  • N Bourbaki, Lie groups and Lie algebras, Chapters 1–3, Elements of Mathematics, Springer, Berlin (1989)
  • J Conant, M Kassabov, K Vogtmann, Hairy graphs and the unstable homology of ${\rm Mod}(g,s)$, ${\rm Out}(F\sb n)$ and ${\rm Aut}(F\sb n)$, J. Topol. 6 (2013) 119–153
  • N Enomoto, T Satoh, On the derivation algebra of the free Lie algebra and trace maps, Algebr. Geom. Topol. 11 (2011) 2861–2901
  • W Fulton, J Harris, Representation theory: A first course, Graduate Texts in Mathematics 129, Springer, New York (1991)
  • A M Garsia, Combinatorics of the free Lie algebra and the symmetric group, from: “Analysis, et cetera”, (P H Rabinowitz, E Zehnder, editors), Academic Press, Boston, MA (1990) 309–382
  • R Hain, Infinitesimal presentations of the Torelli groups, J. Amer. Math. Soc. 10 (1997) 597–651
  • J Hu, Dual partially harmonic tensors and Brauer–Schur–Weyl duality, Transform. Groups 15 (2010) 333–370
  • J Hu, Y Yang, Some irreducible representations of Brauer's centralizer algebras, Glasg. Math. J. 46 (2004) 499–513
  • D Johnson, An abelian quotient of the mapping class group ${\cal I}\sb{g}$, Math. Ann. 249 (1980) 225–242
  • D Johnson, The structure of the Torelli group, I: A finite set of generators for ${\cal I}$, Ann. of Math. 118 (1983) 423–442
  • D Johnson, The structure of the Torelli group, II: A characterization of the group generated by twists on bounding curves, Topology 24 (1985) 113–126
  • D Johnson, The structure of the Torelli group, III: The abelianization of $\mathcal{T}$, Topology 24 (1985) 127–144
  • A A Kljačko, Lie elements in a tensor algebra, Sibirsk. Mat. Ž. 15 (1974) 1296–1304, 1430
  • K Koike, I Terada, Young-diagrammatic methods for the representation theory of the classical groups of type $B\sb n,\;C\sb n,\;D\sb n$, J. Algebra 107 (1987) 466–511
  • M Kontsevich, Formal (non)commutative symplectic geometry, from: “The Gel'fand Mathematical Seminars, 1990–1992”, (L Corwin, I Gelrime fand, J Lepowsky, editors), Birkhäuser, Boston, MA (1993) 173–187
  • M Kontsevich, Feynman diagrams and low-dimensional topology, from: “First European Congress of Mathematics, Vol. II”, (A Joseph, F Mignot, F Murat, B Prum, R Rentschler, editors), Progr. Math. 120, Birkhäuser, Basel (1994) 97–121
  • W Kraśkiewicz, J Weyman, Algebra of coinvariants and the action of a Coxeter element, Bayreuth. Math. Schr. (2001) 265–284
  • I G Macdonald, Symmetric functions and Hall polynomials, 2nd edition, Oxford Mathematical Monographs, The Clarendon Press, New York (1995)
  • S Morita, Casson's invariant for homology $3$–spheres and characteristic classes of surface bundles, I, Topology 28 (1989) 305–323
  • S Morita, Abelian quotients of subgroups of the mapping class group of surfaces, Duke Math. J. 70 (1993) 699–726
  • S Morita, Structure of the mapping class groups of surfaces: a survey and a prospect, from: “Proceedings of the Kirbyfest”, (J Hass, M Scharlemann, editors), Geom. Topol. Monogr. 2 (1999) 349–406
  • H Nakamura, H Tsunogai, Atlas of pro-$l$ mapping class groups and related topics, in preparation
  • J Nielsen, Die Isomorphismengruppe der freien Gruppen, Math. Ann. 91 (1924) 169–209
  • A Ram, Characters of Brauer's centralizer algebras, Pacific J. Math. 169 (1995) 173–200
  • C Reutenauer, Free Lie algebras, London Mathematical Society Monographs. New Series 7, The Clarendon Press, New York (1993)
  • T Satoh, On the lower central series of the IA–automorphism group of a free group, J. Pure Appl. Algebra 216 (2012) 709–717
  • J-P Serre, Lie algebras and Lie groups, 2nd edition, Lecture Notes in Mathematics 1500, Springer, Berlin (1992)
  • E Witt, Faithful representation of Lie rings (Treue Darstellung Liescher Ringe), J. Reine Angew. Math. 177 (1937) 152–160